Discrete & Computational Geometry

, Volume 54, Issue 4, pp 771–797 | Cite as

Ramified Rectilinear Polygons: Coordinatization by Dendrons

  • Hans-Jürgen Bandelt
  • Victor Chepoi
  • David EppsteinEmail author


Simple rectilinear polygons (i.e. rectilinear polygons without holes or cutpoints) can be regarded as finite rectangular cell complexes coordinatized by two finite dendrons. The intrinsic \(l_1\)-metric is thus inherited from the product of the two finite dendrons via an isometric embedding. The rectangular cell complexes that share this same embedding property are called ramified rectilinear polygons. The links of vertices in these cell complexes may be arbitrary bipartite graphs, in contrast to simple rectilinear polygons where the links of points are either four-cycles or paths of length at most three. Ramified rectilinear polygons are particular instances of rectangular complexes obtained from cube-free median graphs, or equivalently simply connected rectangular complexes with triangle-free links. The underlying graphs of finite ramified rectilinear polygons can be recognized among graphs in linear time by a Lexicographic Breadth-First-Search. Whereas the symmetry of a simple rectilinear polygon is very restricted (with automorphism group being a subgroup of the dihedral group \(D_4\)), ramified rectilinear polygons are universal: every finite group is the automorphism group of some ramified rectilinear polygon.


Median graphs Rectilinear polygons Cartesian products Trees 



We would like to thank anonymous referees for careful reading of the first version and several corrections.


  1. 1.
    Aho, A., Hopcroft, J., Ullman, J.: On finding lowest common ancestors in trees. In: Proceedings of the 5th ACM Symposium on Theory of Computing (STOC), pp. 253–265 (1973)Google Scholar
  2. 2.
    Alstrup, S., Gavoille, C., Kaplan, H., Rauhe, T.: Nearest common ancestors: a survey and a new algorithm for a distributed environment. Theory Comput. Syst. 37(3), 441–456 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Avann, S.P.: Metric ternary distributive semi-lattices. Proc. Am. Math. Soc. 12, 407–414 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bandelt, H.-J.: Networks with Condorcet solutions. Eur. J. Oper. Res. 20, 314–326 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bandelt, H.-J.: Hereditary modular graphs. Combinatorica 8, 149–157 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bandelt, H.-J., Chepoi, V.: Metric graph theory and geometry: a survey. In: Goodman, J.E., Pach, J., Pollack, R. (eds.) Surveys on Discrete and Computational Geometry: Twenty Years Later. Contempoary Mathematics, vol. 453, pp. 49–86. AMS, Providence, RI (2008)Google Scholar
  7. 7.
    Bandelt, H.-J., van de Vel, M.: Embedding topological median algebras in products of dendrons. Proc. Lond. Math. Soc. (3) 58, 439–453 (1989)CrossRefzbMATHGoogle Scholar
  8. 8.
    Bandelt, H.-J., van de Vel, M.: Superextensions and the depth of median graphs. J. Comb. Theory Ser. A 57, 187–202 (1991)CrossRefzbMATHGoogle Scholar
  9. 9.
    Bandelt, H.-J., Chepoi, V., Eppstein, D.: Combinatorics and geometry of finite and infinite squaregraphs. SIAM J. Discrete Math. 24, 1399–1440 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Birkhoff, G., Kiss, S.A.: A ternary operation in distributive lattices. Bull. Am. Math. Soc. 52, 749–752 (1947)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Blumenthal, L.M.: Theory and Applications of Distance Geometry. Clarendon Press, Oxford (1953)zbMATHGoogle Scholar
  12. 12.
    Bowditch, B.H.: Treelike Structures Arising from Continua and Convergence Groups, vol. 662. Memoirs of the American Mathematical Society (1999)Google Scholar
  13. 13.
    Bridson, M., Haefliger, A.: Metric Spaces of Non-positive Curvature. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  14. 14.
    Chepoi, V.: Graphs of some CAT(0) complexes. Adv. Appl. Math. 24, 125–179 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chepoi, V., Dragan, F., Vaxès, Y.: Center and diameter problem in planar quadrangulations and triangulations. In: Proceedings of the 13th Annual ACM–SIAM Symposium on Discrete Algorithms (SODA 2002), 2002, pp. 346–355Google Scholar
  16. 16.
    Corneil, D.G.: Lexicographic breadth first search—a survey. In: Graph-Theoretic Methods in Computer Science. Lecture Notes in Computer Science, vol. 3353, pp. 1–19. Springer, Berlin (2004)Google Scholar
  17. 17.
    de Berg, M., Cheong, O., van Kreveld, M., Overmars, M.: Computational Geometry: Algorithms and Applications, 3rd edn. Springer, New York (2008)CrossRefGoogle Scholar
  18. 18.
    Dress, A., Scharlau, R.: Gated sets in metric spaces. Aequationes Math. 34, 112–120 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Eppstein, D.: Arboricity and bipartite subgraph listing algorithms. Inf. Process. Lett. 51(4), 207–211 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Eppstein, D.: Optimally fast incremental Manhattan plane embedding and planar tight span construction. J. Comput. Geom. 2, 144–182 (2011)MathSciNetGoogle Scholar
  21. 21.
    Eppstein, D., Falmagne, J-Cl, Ovchinnikov, S.: Media Theory. Springer, New York (2007)Google Scholar
  22. 22.
    Frucht, R.: Herstellung von Graphen mit vorgegebener abstrakter Gruppe. Compos. Math. 6, 239–250 (1938)MathSciNetGoogle Scholar
  23. 23.
    Ghys, E., de la Harpe, P.: Les Groupes Hyperboliques d’après M. Gromov. In: Progress in Mathematics, vol. 83. Birkhäuser, Basel (1990)Google Scholar
  24. 24.
    Graham, R.L., Winkler, P.M.: On isometric embeddings of graphs. Trans. Am. Math. Soc. 288, 527–536 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Gromov, M.: Hyperbolic groups. In: Gersten, S.M. (ed.) Essays in Group Theory. MSRI Publications, vol. 8, pp. 75–263. Springer, Berlin (1987)Google Scholar
  26. 26.
    Hammack, R., Imrich, W., Klavžar, S.: Handbook of Product Graphs, 2nd edn. CRC Press Taylor & Francis Group, Boca Raton (2011)zbMATHGoogle Scholar
  27. 27.
    Harel, D., Tarjan, R.E.: Fast algorithms for finding nearest common ancestors. SIAM J. Comput. 13(2), 338–355 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Imrich, W., Klavžar, S., Mulder, H.M.: Median graphs and triangle-free graphs. SIAM J. Discrete Math. 12(1), 111–118 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Isbell, J.R.: Median algebra. Trans. Am. Math. Soc. 260, 319–362 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Klavžar, S., Kovše, M.: Induced cycles in crossing graphs of median graphs. Discret. Math. 309, 6585–6589 (2009)CrossRefzbMATHGoogle Scholar
  31. 31.
    Menger, K.: Untersuchungen über allgemeine Metrik, I–III. Math. Ann. 100, 75–163 (1928)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Mitchell, J.S.B.: Geometric shortest paths and network optimization. In: Sack, J.R., Urrutia, J. (eds.) Handbook of Computational Geometry, pp. 633–701. Elsevier, Amsterdam (2000)CrossRefGoogle Scholar
  33. 33.
    Mulder, H.M.: The structure of median graphs. Discret. Math. 24, 197–204 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Mulder, H.M.: The Interval function of a graph. In: Mathematical Centre Tracts, vol. 132. Mathematisch Centrum, Amsterdam (1980)Google Scholar
  35. 35.
    Papadopoulos, A.: Metric spaces, convexity and nonpositive curvature. In: IRMA Lectures in Mathematics and Theoretical Physics, vol. 6. European Mathematical Society, Zürich (2005)Google Scholar
  36. 36.
    Roller, M.: Poc sets, median algebras and group actions. Univ. of Southampton, preprint, (1998)Google Scholar
  37. 37.
    Rose, D.J., Tarjan, R.E., Lueker, G.S.: Algorithmic aspects of vertex elimination on graphs. SIAM J. Comput. 5(2), 266–283 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Sabidussi, G.: Graphs with given group and given graph-theoretical properties. Can. J. Math. 9, 515–525 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    van de Vel, M.: Matching binary convexities. Topology Appl. 16, 207–235 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    van de Vel, M.: Theory of Convex Structures. Elsevier, Amsterdam (1993)zbMATHGoogle Scholar
  41. 41.
    Whitehead, J.H.C.: Simplicial spaces, nuclei and \(m\)-groups. Proc. Lond. Math. Soc. (2) 45, 243–327 (1939)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • Hans-Jürgen Bandelt
    • 1
  • Victor Chepoi
    • 2
  • David Eppstein
    • 3
    Email author
  1. 1.Department of MathematicsUniversity of HamburgHamburgGermany
  2. 2.Laboratoire d’Informatique FondamentaleUniversité d’ Aix-Marseille and CNRS, Faculté des Sciences de LuminyMarseille Cedex 9France
  3. 3.Computer Science DepartmentUniversity of California, IrvineIrvineUSA

Personalised recommendations